Winter Storm, Kittson
- When
- December 31, 3:35 PM CST to 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A more typical "Colorado Low" system brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota. The surface low tracked from the Kansas area toward western Wisconsin.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A more typical "Colorado Low" system brought some freezing drizzle and snow to portions of eastern North Dakota and the northwest quarter of Minnesota. The surface low tracked from the Kansas area toward western Wisconsin. The way this system set up, an impressive supply of gulf moisture was carried northward, moisture amounts well above normal for the time of year. Temperatures on saturday (January 1, 2005) showed a strong northwest to southeast gradient, with the Cando (ND) area having a high of zero and the Park Rapids area around 20F. The freezing precipitation mostly affected the U.S. Highway 10 corridor. Snowfall amounts ranged from 5 to 8 inches along the Canadian border to around 4 inches along U.S. Highway 2. Wind speeds and blowing snow were not a factor in this system. Many county highway departments advised no travel. This event continued into January 2, 2005.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 9:35 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CST FRI DEC 31 2004
.DISCUSSION...ETA INDICATES ISENTROPIC LIFT ON 285-290K SURFACES
STILL LOOKS DECENT THIS AFTERNOON. A LITTLE WARM/MOIST ADVECTION
AT 850 MB DECREASES SIGNIFICANTLY IN NEXT 6 HOURS. THIS EXPLAINS
THE CONTINUED GOOD RETURNS AS SHOWN ON RADAR THOUGH THEY ARE SLOWLY
DECREASING. WILL UPDATE ZONES/GRIDS TO INDICATE MINOR ACCUMULATION
MOST AREAS BUT OTHER ASPECTS OF FORECASTS LOOK FINE AND WILL NOT
MESS WITH IT.
SYSTEM ON SAT LOOKS STRONG WITH 850/300 MB JET COUPLETS...DEEP
ISENTROPIC LIFT AND STRONG WARM/MOIST ADVECTION. WILL AT LEAST
KEEP THE WATCH GOING IN THIS AFTERNOONS PACKAGE IF NOT UPGRADE
TO WARNING...WILL CONSIDER JUST A HEAVY SNOW WARNING SINCE NOT
MUCH ELSE WOULD BE A PROBLEM EXCEPT LIKELY DRIFTING TOWARD THE
END.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH SAT THRU SAT EVENING FOR BARNES...BENSON...
EDDY...GRIGGS...NELSON...RAMSEY...TOWNER. WINTER STORM WATCH
SAT AFTERNOON AND NIGHT FOR THE REST OF EASTERN ND.
MN...WINTER STORM WATCH SATURDAY AFTERNOON AND NIGHT.
&&
GVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 700 AM CST FRI DEC 31 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311530- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 700 AM CST FRI DEC 31 2004 ...HEAVY SNOW ON THE WAY FOR NEW YEARS DAY AFTERNOON AND NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL COME TO AN END TODAY AS THE STORM SYSTEM MOVES OFF TO OUR EAST. NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH THIS MORNING WILL CAUSE CONSIDERABLE DRIFTING OF SNOW IN AREAS THAT GOT HEAVY SNOW ON THURSDAY. DRY WEATHER WILL OCCUR TONIGHT WITH LIGHT WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL MOVE INTO CENTRAL NORTH DAKOTA SATURDAY MORNING AND THEN SPREAD EAST ACROSS THE ENTIRE AREA SATURDAY AFTERNOON...THEN END BY SUNDAY MORNING. SNOWFALL TOTALS IN THE 6 TO 8 INCH RANGE ARE LIKELY OVER MOST AREAS. TEMPERATURES WILL BE COLD ENOUGH ALOFT SO THAT NO FREEZING PRECIPITATION IS EXPECTED. THE SYSTEM RESPONSIBLE FOR THIS NEXT STORM IS OVER CENTRAL CALIFORNIA THIS MORNING. LOW PRESSURE WILL MOVE INTO KANSAS EARLY SATURDAY AND THEN TO SOUTHWEST WISCONSIN BY SATURDAY NIGHT. WIDESPREAD SNOW WILL OCCUR WITH THIS STORM OVER THE NORTHERN PLAINS AND UPPER MIDWEST. ANOTHER THREAT FOR SNOW WILL EXIST ON TUESDAY INTO EARLY WEDNESDAY ACROSS SOUTHERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA AS ANOTHER STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SNOW AMOUNTS FROM THE PAST STORM WILL BE APPRECIATED. RIDDLE
The national radar mosaic for the moment the first event began.
21 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429427, 5429428, 5429429, 5429430, 5429431, 5429432, 5429433, 5429434, 5429435, 5429436, 5429437, 5429438, 5429439, 5429440, 5429441, 5429442, 5429443, 5429444, 5429445, 5429446, 5429447.